Aa
A
A
A
Close
Undiagnosed Symptoms Community
25.3k Members
Avatar universal

high blood platelet - medical term thrombocytosis

Has anyone been diagnosed with thrombocytosis (high blood platelet)?Had scan, upper GI, barium enema, all negative. Shortly will have to undergo bone marrow to narrow down the proliferative disorder on the cells. Did my research and familiar with all the terms and meds.  If you have been diagnosed such as; ET Essential thrombocytemia etc.,and are currently taking medication either Angrelide, or Hydrea, let  me know how you are doing? How long you since you been diagnosed? Have your platelets been brought down and how long did it stay in the normal range.The meds are forever and naturally many side effects.Presently my level is approx 870.  I am doing much research on the databases and in the UK.  There are no alternatives.By the way, your platelet count is discovered upon a normal blood test and the individual is usally asymptomtic (no symptoms.)
4 Responses
Avatar universal
I have essential thrombocytosis it was discovered by chance about ten years ago and I had over a million platelets - at first they treated me with HYDREA for about 8 years and then two years ago put me onto XAGRID (ANGAGRELIDE) when I asked why the doctor said that prolonged treatment with HYDREA can cause LEUCEMIA - eyebrows raised I asked him why on earth he had given it to me in the first place - did he think I wasnt going to live that long! - in typical doctor fashion he danced around the answer - the XAGRID is keeping my platelet count down if I take it correctly - but has caused several side effects - water retention and weight gain - somewhat alleviated by taking half a diuretic pill . it has also given me bleeding gums so that every time i clean my teeth it looks as if i have had a session with dracula - the doc. took me off the baby aspirin when i told him but after clearing up for a while the bleeding has restarted - what can I tell you - take life as it comes - dont smoke ( I gave up two or three years ago and feel a million times better) do a little excercise and dont worry too much - carpe diem
563773 tn?1374246539
MEDICAL PROFESSIONAL
Hello,

Thrombocytosis is the presence of high platelet counts in the blood. High platelet levels do not necessarily signal any clinical problems and do not show much symptoms.It can occur in myloproliferative disorders, inflammation ,surgery (which leads to an inflammatory state),hyposplenism (decreased breakdown due to decreased function of the spleen) and hemorrhage and/or iron deficiency.
http://en.wikipedia.org/wiki/Thrombocytosis

Treatment is by aspirin,hydroxyurea and anagrelide (Agrylin). However, recent studies show that anegrilide is not significantly more effective than traditionally used hydroxyurea.

Side effects of hydroxyurea are drowsiness, nausea, vomiting and diarrhea, constipation, mucositis, anorexia, bone marrow toxicity, alopecia (hair loss), skin changes, abnormal liver enzymes, creatinine and blood urea nitrogen.Although hydroxyurea itself carries a leukemia risk, but large studies have shown that the risk is either absent or very small.
Hope it helps.Take care and pls do keep me posted on how you are doing
Avatar universal
I have a high platelet count and after 2 bone marrow test it came back with ET,  essential thrombocythemia, I am now on hydroxyurea, its not so bad, my belly likes to flip and i do do alot of burpping, and sleeply but over all not bad, after starting it my platelets went up the first week then two weeks later they went down alittle will find out next week what will happen again. they adjust it as needed, and I just play the game and smile,I do have other issue  like fibromyalgia, positive ANA and RNP, and I do have a growth on my kidney and behind my knee and I did have one on one of my tubes which was removed ( at that point my girly parts were removed at the same time because they found bleeding that was unexplained). Hydro might have the risk of leukemia but because it so low, its better then being a higher risk of a stroke and or heart attack in my eyes. I am losing some of my eyebrows, my hair is dull looking, and has change in texture, and if I loss it oh well, it will come back. I wish you all the luck and just keep smiling,
Avatar universal
A related discussion, what is et, medicines was started.
Have an Answer?
Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.